Translate this page into:
Masturbation: Can it be urticarogenic?
B C Ghiya
D-10, Shastri Nagar, Bikaner, Rajasthan
|How to cite this article:
Ghiya B C, Mehta R D, Bumb R A. Masturbation: Can it be urticarogenic?. Indian J Dermatol Venereol Leprol 2008;74:384-385
Physical urticaria is a known disturbing and challenging entity for both the patient and the clinician.  Physical urticaria is a subgroup of chronic urticaria in which wheals can be repeatedly induced by different physical stimuli. We report here an unusual precipitating factor-masturbation, as a cause for physical urticaria.
A 30 year-old, married male reported to the OPD of the Department of Skin and VD with a history of recurrent itching, redness and swelling on the penis 1-5 minutes after masturbation for the last three months. These lesions persisted for 4-6 hours after which they gradually disappeared of their own accord within 24 hours. These symptoms did not, however, occur after vaginal intercourse with his wife, with or without condoms, in the three years of his married life. He was not using any cream or oil on his penis or his hand. There was no history of any other manipulations such as oral or anal sex, application of local physical stimulants or chemical irritants during masturbation. However, finding masturbation to be more satisfying than normal vaginal intercourse, the patient continued to masturbate only to develop these complaints. There was no history of generalized urticaria, dermographism, pins and needles sensation or any other systemic complaints. The patient did not give any history of frictional or pressure urticaria such as after scrubbing with a towel, or any lesions over other pressure sites. The patient was a vegetarian, non-smoker and teetotaler. Examination did not reveal any evidence of dermographism all over the body or the penis after scratching. The patient did not take any medications for these symptoms before coming to us.
Routine investigations-hemogram, total eosinophil count, vacuolated eosinophil count, urine and stool microscopy, liver function test and chest radiograph were normal. The patient was prescribed oral hydroxyzine 10 mg TDS and prednisolone 20 mg OD for five days. The patient got some relief from his symptoms within 2-3 hours of treatment and did not develop urticaria even after masturbation. The patient was asymptomatic until seven days after stopping the treatment but it recurred thereafter so he was advised not to masturbate.
In our view, the urticaria probably arises due to unusual and unnatural friction and pressure during masturbation as compared to natural vaginal intercourse. The case in consideration did not have any history of any other type of physical urticaria; physical examination and other investigations did not reveal any abnormality to be the cause for these symptoms.
In their studies, Yadav et al  and Pasricha  describe pressure as an important etiological factor leading to urticaria but masturbation has not been listed among the causes of physical pressure urticaria. This unusual cause prompted us to publish this case of uticarial rash appearing after masturbation over the penis.
Singh M, Kaur S, Kanwar AJ. Evaluation of the causes of physical urticarias. Indian J Dermatol Venereol Leprol 1990;56:109-11.[Google Scholar]
Yadav S, Upadhyay A, Bajaj AK. Chronic urticaria: An overview. Indian J Dermatol 2006;51:171-7.[Google Scholar]
Pasricha JS, Kanwar A.J Survey of the causes of urticaria. Indian J Dermatol Venereol Leprol 1979;45:6-l2.[Google Scholar]